CBS2-Header-Logo WFAN 1010WINS WCBS tiny WLNYLogo

News

Bronx Mother Sues Pharmacy Over Prescription Mix-Up That Hospitalized Her Son

Christina Torres To CBS 2: 'Oh My God, I'm Going To Lose My Son'
Christina Torres shows son's wrong prescription (credit: CBS 2)

Christina Torres shows son’s wrong prescription (credit: CBS 2)

TRI-STATE NEWS HEADLINES

From our newsroom to your inbox weekday mornings at 9AM.
Sign Up

NEW YORK (CBSNewYork) — A Bronx mother has sued a local pharmacy for accidentally supplying her 7-year-old son with Methadone instead of his prescribed attention deficit disorder medication.

Christina Torres said in July she gave her son Adrien three prescribed doses from a bottle labeled “methylphenidate,” a generic form of Ritalin.

“I turned him around, and he was blue. His mouth was turning … his eyes were rolling literally up here,” Torres told CBS 2’s Tony Aiello. “I’m saying to myself, oh my God, I’m going to lose my son.”

Torres said she rushed her son to the emergency room, where she got the frightening diagnosis.

“Your son is overdosing on Methadone,” Torres recalled doctors telling her.

Methadone is a powerful painkiller and is sometimes referred to as synthetic heroin.

Adrien had to be hospitalized for a week because of the mix-up, Torres told Aiello.

The Food and Drug Administration warned pharmacists a decade ago not to mix up Methadone and methylphenidate, because the pills have similar names and are both often stamped with the same letter “M.”

“Where there is a similar sounding name or similarly spelled words, that may play into it,” Ray Macioci, chairman of the NYC Pharmacists’ Society, told CBS 2’s Jessica Schneider.

Marioci said a mistake this big is rare, but he stressed how crucial it still is for parents to talk with pharmacists and to double-check prescriptions.

“The interaction between the pharmacist and the patient is the primary thing. That’s the conversation that must be had,” Macioci said.

The pharmacist at Felicity Pharmacy in Soundview said he feels deep remorse over the dangerous mix-up.

“I feel so sad, and I have remorse in my heart. And I also feel sorry for the kid that it happened to them, I only wish that it didn’t happen,” Naleen Thakker said.

In her lawsuit, Torres said it was an inexcusable and potentially fatal error.

“Christina put her trust into the pharmacy and what they got back in return for that trust was nothing less than a poison, Methadone,” Torres’ attorney Eric Buckvar told Aiello.

In addition to the lawsuit, pharmacist Naleen Thakker could face an investigation from the state of New York.

The pharmacist said he has since changed several protocols to make sure this doesn’t happen again.

Please share your comments below…